Kansas, 2010

Winter Storm in Kansas, January 6 to 7, 2010

January 6 to 7, 2010 · NWS TOP · 8 events in 6 counties and zones

A fast moving storm system tracked southeast across the Central Plains producing a swath of 3 to 6 inches of snow along with strong northwest winds. The very dry nature of the snow combined with strong northwest winds to produce near zero visibilities on area roadways during the evening hours of January 6th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A fast moving storm system tracked southeast across the Central Plains producing a swath of 3 to 6 inches of snow along with strong northwest winds. The very dry nature of the snow combined with strong northwest winds to produce near zero visibilities on area roadways during the evening hours of January 6th. The area already had a powdery snowpack of 6 to 12 inches which also served to enhance the blowing and drifting of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jan 6, 5:45 AM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Jan 6, 5:45 AM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
545 AM CST WED JAN 6 2010

.UPDATE...

UPDATED FOR THE 12 UTC AVIATION.

&&

.DISCUSSION...

SEE THE PREVIOUS DISCUSSION BELOW.

&&

.AVIATION...

MVFR CEILINGS WILL LOWER TO BELOW IFR AT BOTH KTOP AND KFOE BY MID
MORNING. KMHK IS AT 900 FEET AND THEY MAY DROP TO 600 FEET
THROUGH THE DAY. THE UPPER LEVEL TROUGH WILL MOVE ACROSS CENTRAL
PLAINS TONIGHT. ASCENT COMBINED WITH WAA SHOULD CAUSE LIGHT SNOW
TO DEVELOP AT THE TAF SITES THROUGH THE MID AND LATE MORNING
HOURS. THE SNOW WILL INCREASE INTENSITY AFTER 18Z AND VISBYS WILL
DROP TO 1SM. THE 5H TROUGH AXIS SHOULD PASS ACROSS THE TAF SITES
LATER THIS EVENING BRINGING AN END TO THE SNOW. NORTHWEST WINDS
WILL INCREASE TO 15 TO 20 KTS LATE THIS AFTERNOON AND LAST THROUGH
THE MOST OF THE DAY THURSDAY. I KEPT VISBYS AT 5SM FOR BLOWING
SNOW...IF WINDS ARE A BIT STRONGER THE VISBYS MAY HAVE TO BE
REDUCED. CEILINGS SHOULD INCREASE TO MVFR LEVELS LATER TONIGHT AND
WE MAY GO VFR CEILINGS AFTER 12Z THU.

&&

.PREV DISCUSSION... /ISSUED 344 AM CST WED JAN 6 2010/

DISCUSSION...

FORECAST FOCUS THIS MORNING WILL BE ON WINTER STORM SYSTEM EXPECTED
TO BEGIN TO IMPACT THE AREA TODAY. EVENT HIGHLIGHT WILL BE THE
INTRUSION OF A VERY COLD ARCTIC AIRMASS AND STRONG WINDS RESULTING
IN BRUTALLY COLD WIND CHILL READINGS AND BLOWING AND DRIFTING OF
FALLING AND FALLEN SNOW TONIGHT THROUGH FRIDAY. EXPECTED SNOWFALL
ACCUMULATIONS THROUGH THURSDAY MORNING WILL ALSO BE DETAILED.

TODAY...LIGHT PRECIPITATION OVER NEBRASKA SOUTH OF NORTHFOLK YET
TO BE PICKED UP BY SFC OBS. 06/00Z AND 06/06Z NAM/GFS REFLECTING
THE TREND TO MORE SLOWLY INTRODUCE ACCUMULATING PRECIPITATION
ACROSS THE REGION. OTHERWISE...DETAILS REGARDING THIS SYSTEM HAVE
CHANGED LITTLE IN THE PAST 24 HOURS. MUCH OF THE ISENTROPIC
UPGLIDE NOTED THIS MORNING WILL SERVE TO SATURATE THE LOW TO MID
LEVEL ATMOSPHERE. WEAKENING ASCENT NOTED ON THE 280-285K SURFACES
AND EVENTUAL ARRIVAL OF 850MB FRONTOGENETIC FORCING AFTER 18Z
PREDICATES WIDESPREAD LIGHT TO MODERATE SNOWFALL ACROSS THE AREA.
ACCUMULATIONS DURING THE AFTERNOON WERE CALCULATED USING A
CLIMATOLOGICALLY FAVORED 15:1 SNOW:LIQUID RATIO...YIELDING 1-3
INCH ACCUMULATIONS GREATEST NORTHEAST. SFC COLD FRONT WILL PUSH
THROUGH EAST CENTRAL KANSAS BY 00Z. WILL MAINTAIN GOING WINTER
STORM WARNING FAR NORTHEAST WHERE GREATEST SNOWFALL ACCUMULATIONS
ARE EXPECTED. BUT...BLOWING AND DRIFTING SNOW AND THE EVENTUAL
HAZARDOUS WIND CHILLS OUTLINED BELOW WILL BE THE SIGNIFICANT
ADVERSE CONDITIONS PROMPTING THE WARNING CONTINUATION. ADVISORY
STILL LOOKS APPROPRIATE ELSEWHERE.

TONIGHT...700:650MB FRONTOGENESIS AND PASSING LEFT EXIT QUAD OF
300MB JET STREAK INFER LARGE SCALE FORCING FOR ASCENT. THEREFORE
MAINTAINED  LIKELY POPS THROUGH 06S THUR. BEST PV ADVECTION FOCUSES
NORTH AND EAST OF THE FORECAST AREA THOUGH...SO GREATEST QPF WILL BE
OBSERVED ACROSS IOWA AND NORTHERN MO. AS AIRMASS COOLS THROUGH THE
NIGHT...SNOW:LIQUID RATIOS SHOULD INCREASE. UTILIZED A 20:1 RATIO
AFTER 00Z. TOTAL ACCUMULATIONS OF 3-5 INCHES EXPECTED ACROSS THE
EASTERN HALF OF THE AREA WITH LOCALLY HIGHER AMOUNTS NORTHEAST...AND
2-4 INCHES WEST. OF GREATER SIGNIFICANCE THOUGH WILL BE BLUSTERY
NORTHWEST WINDS THAT WILL INCREASE TO SUSTAINED 20-25KTS WITH HIGHER
GUSTS CWA-WIDE BY 06Z. NOT ONLY WILL THESE WINDS CAUSE CONSIDERABLE
BLOWING AND DRIFTING OF THE FALLEN AND FALLING SNOW...BUT WHEN
COMBINED WITH RAPIDLY FALLING TEMPERATURES WILL PRODUCE WIND CHILLS
AOB -15F BY EARLY THURS MORNING.

THURSDAY...LINGERING FLURRIES ARE POSSIBLE ON THE BACKSIDE OF THE
LOW...BUT SUBSIDENCE AND DRY INTRUSION LOOK TO EFFECTIVELY END
PRECIPITATION AFTER 12Z THUR. BLOWING SNOW REMAINS LIKELY THROUGH
THE DAY CONSIDERING THE LIGHT AND FLUFFY ACCUMULATED SNOW...LITTLE
RELAXATION IN THE PRESSURE GRADIENT NOTED BEFORE 00Z FRI...AND
DOWNWARD MOMENTUM TRANSFER OF 35-40KT 900MB WINDS THROUGH THE DAY.
WIND CHILLS WILL REMAIN LESS THAN OR EQUAL TO -15F THROUGH THE
ENTIRE DAY...AND WILL PRECIPITOUSLY DROP AFTER
SUNDOWN...COINCIDENT LY AS SKIES ARE EXPECTED TO BEGIN TO CLEAR. WIND
CHILLS AOB -25F ARE EXPECTED NORTH OF I-70. EXPECT THAT A WIND CHILL
WARNING WILL BE ISSUED IN THE NEAR FUTURE FOR THESE LOCATIONS...IF
NOT ELSEWHERE AS WELL.

FRIDAY/SATURDAY...NIL WEATHER EXPECTED AS 1042MB SFC HIGH BUILDS
INTO THE CENTRAL PLAINS STATES AND WESTERN 500MB RIDGE SHIFTS
EASTWARD. TEMPERATURES FRIDAY WILL REMAIN BITTERLY COLD...BUT
SLACKENING WIND FIELD WILL BRING SOME REPRIEVE TO THE APPARENT
TEMPERATURE. VEERING LOW TO MID LEVEL FLOW BRINGS MODEST WAA INTO
THE STATE SATURDAY. EXPECT TEMPS TO CLIMB ALL THE WAY INTO THE
MIDDLE TEENS ACROSS WESTERN PORTIONS OF THE FORECAST AREA IN THE
AFTERNOON. NO SUCH LUCK FURTHER EAST WHERE SINGLE DIGITS ON THE PLUS
SIDE OF ZERO WILL RULE.

TEMPS WILL CONTINUE TO WARM AT THE START OF NEXT WEEK...BUT HIGHS
WILL REMAIN 5-10F BELOW AVERAGE. NO CHANGES MADE PAST SATURDAY.

KONOP

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING UNTIL 6 PM THURSDAY FOR KSZ010-KSZ011-
KSZ012-KSZ024-KSZ026-KSZ040.

WINTER WEATHER ADVISORY UNTIL 6 PM THURSDAY FOR KSZ008-KSZ009-
KSZ020-KSZ021-KSZ022-KSZ023-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-
KSZ039-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

&&
Hazardous weather outlook, Jan 6, 5:14 AM CST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
514 AM CST WED JAN 6 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-071115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
514 AM CST WED JAN 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SNOWFALL WILL OVERSPREAD THE ENTIRE OUTLOOK AREA THIS
MORNING...AND PERSIST THROUGH THE DAY. SNOW WILL BE MODERATE TO
HEAVY AT TIMES THIS AFTERNOON. 2 TO 4 INCHES OF SNOWFALL ARE
POSSIBLE TODAY AND TONIGHT WITH THE HIGHEST TOTALS EXPECTED ACROSS
FAR NORTHEAST KANSAS.

STRONG WINDS AND A BITTERLY COLD ARCTIC AIRMASS WILL MOVE INTO
THE REGION THIS EVENING. THESE WINDS WILL CAUSE BLOWING AND
DRIFTING OF THE FALLING AND FALLEN SNOW...WHICH WILL SIGNIFICANTLY
REDUCE VISIBILITIES ACROSS THE AREA. WIND CHILL READINGS WILL FALL
TO -15 DEGREES OR LOWER BY MIDNIGHT NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOWFALL WILL COME TO AN END THURSDAY MORNING. EVENT TOTAL SNOW
AMOUNTS ARE EXPECTED TO RANGE FROM 2 TO 4 INCHES SOUTH AND WEST
OF A MARYSVILLE TO LAWRENCE LINE...AND 4 TO 6 INCHES NORTH AND EAST
OF THAT LINE.

STRONG WINDS OF 20 TO 30 MPH...WITH HIGHER GUSTS...AND THE BITTERLY
COLD ARCTIC AIR WILL REMAIN IN PLACE THROUGH THE DAY THURSDAY AND
INTO FRIDAY. BLOWING AND DRIFTING SNOW IS ALSO EXPECTED THURSDAY.
WIND CHILLS DURING THIS TIME FRAME WILL BE DANGEROUSLY
COLD...FALLING TO -15 TO -25 DEGREES THURSDAY MORNING...AND -30 TO
-35 DEGREES FRIDAY MORNING.

WIND CHILLS FRIDAY NIGHT THROUGH SATURDAY MORNING WILL AGAIN FALL
INTO THE -15 TO -25 DEGREE RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN TOPEKA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Brown

When
January 6, 11:00 AM CST to January 7, 12:00 AM CST
Where
Brown forecast zone
Reported by
Trained Spotter
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Four inches of new snow estimated six miles northeast of Hiawatha. Severe blowing and drifting reported. State Road 290 north of Hiawatha was drifted shut and closed due to severe drifting snow. The combination of drifting and strong winds are creating near blizzard conditions.

Winter Storm, Marshall

When
January 6, 12:00 PM CST to January 7, 12:00 AM CST
Where
Marshall forecast zone
Reported by
Emergency Manager
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Emergency manager reports 3 inches of new snow along with significant drifting due to strong northwest winds. Some state roads in the county have been drifted shut and are closed until the winds subside. Visibility is near zero outside of Marysville due to the strong winds and powdery nature of the snow.

Winter Storm, Nemaha

When
January 6, 12:00 PM CST to January 7, 12:00 AM CST
Where
Nemaha forecast zone
Reported by
Trained Spotter
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Four inches of snow estimated five miles northeast of Soldier, Kansas. Severe blowing and drifting of snow. Visibilities are near zero across the county.

Winter Storm, Jackson

When
January 6, 12:00 PM CST to January 7, 12:00 AM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

New snow estimated to be 3 to 4 inches at Whiting. Severe blowing and drifting also reported and visibilities are near zero. Near blizzard conditions are reported.

Winter Storm, Jefferson

When
January 6, 12:00 PM CST to January 7, 12:00 AM CST
Where
Jefferson forecast zone
Reported by
Emergency Manager
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Emergency Manager reports between 4 and 5 inches of new snow has fallen across the county. Around 4.5 inches is estimated at Oskaloosa. Severe blowing and drifting snow also occurring with near blizzard conditions in place throughout the county.

Winter Storm, Jefferson

When
January 6, 12:00 PM CST to January 7, 12:00 AM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Spotter estimates 4.5 inches of new snow. The snow is now blowing and drifting with near zero visibility.

Winter Storm, Douglas

When
January 6, 12:00 PM CST to January 7, 12:00 AM CST
Where
Douglas forecast zone
Reported by
COOP Observer
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Observer estimates 5.1 inches of new snow since around noon. Strong northwest winds are now producing blowing and drifting of snow. Some drifts are near 4 feet deep.

Winter Storm, Douglas

When
January 6, 3:00 PM CST to January 7, 12:00 AM CST
Where
Douglas forecast zone
Reported by
NWS Employee
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Between 4 and 5 inches of new snow estimated in Lawrence, Kansas. Zero visibilities reported along the Kansas Turnpike due to the falling snow along with the strong northwest winds. Severe drifting of snow also reported with drifts of 2 to 4 feet high reported on west to east roadways.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201266, 201264, 201265, 201267, 201268, 201270, 201271, 201269.